South Carolina, 2005

Damaging Wind in South Carolina, May 15, 2005

May 15, 2005 · NWS CHS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 15, 2:35 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, May 15, 2:35 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
335 PM EDT SUN MAY 15 2005

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...CURRENTLY AT THE
SFC...COLD FRONT STRETCHES FROM THE NORTHERN MID-ATLC STATES
SOUTHWARD ALONG THE EAST SIDE OF THE APPALACHIANS...INTO THE
NORTHERN GULF OF MEXICO. SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS THE MIDLANDS OF SC...AND A FEW CELLS HAVE DEVELOPED
IN WESTERN PORTIONS OF THE CWA. DWPTS HAVE FALLEN INTO THE UPPER 50S
TO AROUND 60 AWAY FROM THE COAST THIS AFTERNOON...LIMITING THE
AMOUNT OF INSTABILITY AVAILABLE FOR CONVECTIVE DEVELOPMENT. MAIN
SHORT TERM CONCERNS FOR THE OVERNIGHT REVOLVE AROUND CHANCES OF
SHOWERS/STORMS.

TONIGHT AND MONDAY...COLD FRONT WILL CONTINUE TO SLOWLY SHIFT INTO
THE FORECAST AREA...WITH BETTER DYNAMIC FORCING MOVING INTO THE AREA
AFTER 00Z. COLD FRONT WILL WEAKEN OVERNIGHT AND WILL BECOME NEARLY
STATIONARY OVER THE FORECAST AREA DURING THE DAY ON MONDAY.  WILL
CONTINUE CHANCE POPS FOR SHOWERS/STORMS OVERNIGHT. BEST FORCING
PUSHES OFFSHORE BY MORNING MONDAY...SO WILL KEEP THE FORECAST DRY.
SHOULD SEE SKIES BECOME PARTLY CLOUDY ALL AREAS BY MID MORNING
MONDAY...THEN EXPECT CONVECTION TO DEVELOP ONCE AGAIN MONDAY
AFTERNOON WITH STATIONARY FRONTAL BOUNDARY IN THE AREA...AND SEA
BREEZE PUSHING INLAND. THEREFORE HAVE INCLUDED CHANCE POPS FOR
SHOWERS/STORMS MONDAY AFTERNOON.

MONDAY NIGHT...MODELS INDICATING A WAVE OF LOW PRESSURE WILL DEVELOP
ALONG THE STATIONARY FRONTAL BOUNDARY...AND LIFT NORTHWARD THROUGH
THE FORECAST AREA. WILL GO WITH CHANCE POPS FOR NOW. WILL INCREASE
SKY COVER TO GO MOSTLY CLOUDY MONDAY NIGHT AS LOW PASSES THROUGH THE
AREA.
&&

.LONG TERM /TUE THROUGH SAT/...LINGERING FNTL BNDRY / INVERTED
COASTAL TROF LOOKS TO BE A FOCUS PRECIP FOR MOST OF TUE BUT QUESTION
IS COVERAGE. MOISTURE IS FAIRLY DEEP FOR THE SC COUNTIES AND H5 TROF
AXIS WILL ALSO ADD TO THE DYNAMICS...BUT NE FLOW MAY ACT TO INHIBIT
PRECIP OVR MOST OF THE CWFA. FOR NOW...WILL RUN WITH 30 POPS AS THE
MODELS ARE STILL HAVING A HARD TIME RESOLVING THIS FEATURE.

BEYOND TUE...HIGH PRES WILL MOVE OVER THE AREA WHICH LOOKS TO KEEP
THE AREA MAINLY DRY. THE ONLY EXCEPTION MAY IN THE LATE THU INTO FRI
TIMEFRAME WHICH MAY ALLOW FOR SEABREEZE CONVECTION AS WINDS WILL BE
ONSHORE AND MOISTURE WILL INCREASE IN THE 1000-500 MB COLUMN. THERE
ARE STILL MANY QUESTIONS AS TO THE POTENTIAL FROPA FOR FRI-SAT...BUT
WITH SUCH UNCERTAINTY IN THE MODELS WILL STILL KEEP FRI-SAT DRY.

TEMPS TO BE A BIT BELOW NORMAL FOR THE START OF THE WEEK...WITH THE
TROUGH AND CLOUD/PRECIP COMPLICATIONS...THEN WILL RISE TO
NEAR-TO-ABOVE NORMAL LEVELS BY THE END OF THE WEEK WITH THE HIGH
PRES AREA SLIDING ACRS AND GIVING RETURN SLY FLOW TO THE REGION.
&&

.MARINE...COLD FRONT CURRENTLY STRETCHES FROM THE NORTHERN MID-ATLC
STATES SOUTHWARD ALONG THE LEE SIDE OF THE APPALACHIANS INTO THE
NORTHERN GULF OF MEXICO. BUOYS REPORTING 2 TO 3 FT SEAS THIS
AFTERNOON...AND WINDS GENERALLY BETWEEN 10 AND 15 KT. EXPECT THAT
WINDS AND SEAS WILL SLOWLY INCREASE THIS EVENING IN ADVANCE OF COLD
FRONT...BUT SEAS NO HIGHER THAN 2 TO 4 FT ANTICIPATED. WINDS BEGIN
TO DECREASE LATE TONIGHT AND TOMORROW AS FRONTAL BOUNDARY WEAKENS
AND BECOMES NEARLY STATIONARY ACROSS THE AREA. A WAVE OF LOW
PRESSURE WILL DEVELOP ALONG THE FRONTAL BOUNDARY ON MONDAY NIGHT AND
LIFT NORTHWARD TO THE WEST OF THE COASTAL WATERS. EXPECT WINDS TO
INCREASE A BIT MONDAY NIGHT...INTO THE 10-15 KT RANGE.

TUE THROUGH SAT...FAIRLY BENIGN CONDS TO PERSIST OVER THE
MARINE AREA THROUGHOUT THE EXTENDED FCST PD. SFC TROF TO REMAIN OVR
THE WATERS...MAKING FOR A TRICKY DIRECTIONAL FCST TUE-WED BUT AFTN
SEABREEZE LOOK TO PREVAIL. HIGH PRES MOVES DOWN THE COAST THU...THEN
SHIFTS OFFSHORE FRI BEFORE ANOTHER SYS MOVES THRU THE WATERS LATE
FRI INTO SAT. WINDS OVERALL SHOULD REMAIN AOB 15 KT AND WAVES AOB 4
FT. WAVE HEIGHTS MAY APCH 5 FT TWD THE END OF THE FCST PD AHEAD OF
THE FNTL BNDRY...BUT CONFIDENCE IS LOW ATTM.
&&

.AVIATION...WILL REMOVE TEMPO GROUPS THIS AFTERNOON AT BOTH
TERMINALS AS SEA BREEZE HAS PUSHED INLAND PAST TERMINALS LIMITING
CONVECTION CHANCES. LOOKS LIKE BETTER FORCING ASSOCIATED WITH COLD
FRONT ARRIVES AFTER 04-05Z...SO HAVE INCLUDED VCSH AND A 5 HOUR
PERIOD WITH CB IN THE TAFS. HAVE ALSO BROUGHT IN SOME MVFR CIGS
AFTER 04Z...AS MODEL SOUNDINGS AND TIME SECTIONS INDICATING SOME
LOWER CIGS MOVING IN ASSOCIATED WITH COLD FRONT. AFTER 09-10Z COULD
SEE SOME LIGHT FOG WITH MVFR VISIBILITIES...MUCH WILL LIKELY DEPEND
ON AMOUNT OF RAINFALL SEEN AT THE TERMINALS...BUT DONT ANTICIPATE
SIGNIFICANTLY REDUCED VISIBILITIES. SHOULD SEE MVFR CIGS SCATTER OUT
MID MORNING 14-15Z MON. EXPECT SCATTERED SHOWERS/STORMS TO DEVELOP
AGAIN ON MONDAY...SO HAVE INCLUDED CB AFTER 17Z MON.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JRJ/JPC
Hazardous weather outlook, May 15, 3:15 AM EST, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
415 AM EDT SUN MAY 15 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-161000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
415 AM EDT SUN MAY 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...THERE IS A CHANCE FOR STRONG THUNDERSTORMS
OVER PORTIONS OF SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA THIS
AFTERNOON AND EVENING ALONG AND AHEAD OF AN APPROACHING COLD FRONT.
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE WITH HAIL AND STRONG WIND
GUSTS EXPECTED TO BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL PROBABLY NOT BE NECESSARY TODAY AND TONIGHT.

In the hours before

Special weather statement, May 15, 5:32 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
632 PM EDT SUN MAY 15 2005

SCZ045-152300-
BERKELEY-
632 PM EDT SUN MAY 15 2005

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 700 PM
EDT...

AT 632 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER PINEVILLE...OR ABOUT 8 MILES WEST
OF SAINT STEPHEN...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND WILSONS LANDING...EADYTOWN...CROSS
CROSS ROADS...CROSS...CHICORA...PINEVILLE...JUDGE TOWN...BONNEAU
BEACH...RUSSELLVILLE AND MACBETH THROUGH 700 PM EDT.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

BE ON THE LOOKOUT FOR STRONG WINDS OF 45 TO 55 MPH...1/2 INCH
HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.

PY
Special weather statement, May 15, 5:41 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
641 PM EDT SUN MAY 15 2005

SCZ044-152315-
DORCHESTER-
641 PM EDT SUN MAY 15 2005

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY THROUGH 715 PM
EDT...

AT 641 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHEAST OF TEXAS...OR ABOUT 8
MILES SOUTHEAST OF SAINT GEORGE...MOVING NORTHEAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND TEXAS...GROVER
AND PREGNALL THROUGH 715 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Local storm report, May 15, 6:02 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
702 PM EDT SUN MAY 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             PINEVILLE               33.43N 80.03W
05/15/2005  1.75 INCH        BERKELEY           SC   TRAINED SPOTTER

&&

PAY
Special weather statement, May 15, 6:16 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
716 PM EDT SUN MAY 15 2005

SCZ044-045-152345-
BERKELEY-DORCHESTER-
716 PM EDT SUN MAY 15 2005

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND DORCHESTER
COUNTY THROUGH 745 PM EDT...

AT 716 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF ROSINVILLE...OR ABOUT 7
MILES NORTHEAST OF SAINT GEORGE...MOVING NORTHEAST AT 20 MPH.  THIS
STORM IS NEAR THE INTERSECTION OF INTERSTATES 95 AND 26.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY

The radar

The Columbia radar (KCAE), 107 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkeley

When
May 15, 6:40 PM EST to 6:45 PM EST
Where
Berkeley County, Eadytown
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.417, -80.150

Handar equipment recorded wind gust of 66 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5449999.